Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 2, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jun 13, 2018, 4:57 PM MDT for Otero County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2018, 4:57 PM MDT (22:57 UTC)
- Expired
- Jun 13, 2018, 7:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 35 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 11.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 513 J/kg
- Mixed-layer CIN
- -277 J/kg
- Mixed-layer LCL
- 2945 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
258 WGUS54 KEPZ 132257 FFWEPZ NMC035-140145- /O.NEW.KEPZ.FF.W.0002.180613T2257Z-180614T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service El Paso TX 457 PM MDT WED JUN 13 2018 The National Weather Service in El Paso has issued a * Flash Flood Warning for... Northern Otero County in south central New Mexico... * Until 745 PM MDT. * At 449 PM MDT, your National Doppler radar estimated up to one half inch of heavy rainfall in the last 30 minutes, over the Soldier Canyon fire burn scar just north of Mescalero, from a thunderstorm moving up from just south of Highway 70. * Some locations that will experience flooding include... Mescalero. Excessive rainfall over the burn scar will result in debris flow moving through Soldier Canyon and other drainages off of the Soldier Canyon burn area. The debris flow can consist of rocks, mud, vegetation and other loose materials. Additional rainfall amounts of one inch or more are possible over the Soldier Canyon Burn area.. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. Move away from recently burned areas. Life-threatening flooding of creeks, roads and normally dry arroyos is likely. The heavy rains will likely trigger rockslides, mudslides and debris flows in steep terrain, especially in and around these areas. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 3320 10573 3315 10577 3315 10578 3320 10579 $$ TRIPOLI
1 follow-up statement
107 WGUS74 KEPZ 140140 FFSEPZ Flash Flood Statement National Weather Service El Paso TX 740 PM MDT WED JUN 13 2018 NMC035-140148- /O.EXP.KEPZ.FF.W.0002.000000T0000Z-180614T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Otero NM- 740 PM MDT WED JUN 13 2018 ...THE FLASH FLOOD WARNING FOR THE SOLDIER CANYON FIRE BURN SCAR IN NORTHERN OTERO COUNTY WILL EXPIRE AT 745 PM MDT... Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3320 10573 3315 10577 3315 10578 3320 10579 $$ TRIPOLI
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 3:41 PM MDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jun 13, 3:41 PM MDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 341 PM MDT Wed Jun 13 2018 .SYNOPSIS... Increased moisture over the area will allow a few thunderstorms to develop during mainly the afternoon and early evening hours. Then by Friday evening additional moisture from the remnants of former Hurricane Bud will bring a significant increase in rain shower and thunderstorm coverage, especially west of the Rio Grande. The main impact will be overnight Friday into Saturday. Temperatures will also be below normal during that time. Then a drying process will take place Sunday into next week with only isolated storms and temperatures returning to normal. && .DISCUSSION... Low level winds backed to southeasterly overnight and brought a jump in surface dewpoints from around 20 Thursday to the mid 50s this morning in El Paso. By this afternoon the moisture pushed westward to near the divide. Storms have been isolated to scattered, but in spite of the upper high overhead a couple have been severe. The models indicate that today will have the greatest instability so perhaps the storms will be less intense Thursday and Friday afternoons. Meanwhile the max temps have dropped several degrees from Tuesday, especially east portion. By Friday the upper high will have been pushed to the east of us by an upper low dropping through the Pacific NW into the Great Basin. This will allow a quick passage of the remnants of Bud through southeastern AZ/western NM Friday night into Saturday. Rainfall west of a Deming to T or C line should be steady without much thunder, with scattered thunderstorms over the rest of the Borderland. There could be local flooding with the heaviest storms. A great benefit would be considerable lowering the fire danger, but a big (though very local) minus would be flooding in and below the wildfire burn scars such as around Mescalero. As Saturday progresses, the rain-cooled air mass will be more stable making it difficult for thunderstorms to form. The exception would be the eastern portion which should have less cloud cover and thus a little more heating. Still, thunderstorm coverage will be only isolated Sunday and beyond except scattered east of the Rio Grande. As drying slowly takes place, it could become fairly quiet by the middle of next week if the 12Z GFS run verifies. Max temperatures will slide to a little below normal the next two days (but still hot since it's mid-June), then drop to upper 70s far west/upper 80s far east on rain cooled Saturday, and finally warm back up to normal next week (if not back to near 100 late next week). && .AVIATION...Valid 14/00Z-15/00Z... Low lvl mstr coming in fm the Gt Plains and Gulf Mex through end of fcst pd. SKY: SCT-BKN050-080 100-140 250 and winds ESE15G27KTS til 06Z then SE10G20KTS. Isold VRB25G35KTS 4SM -TSRAGS BKN050 BKN100 til 06Z. Ltl Less convective activity Thu and mainly NRN 1/2 of CWA. .FIRE WEATHER... Low level subtropical moisture is working its way northward back into the area today with the Sacramento Mountains having a better chance of tstms this afternoon. Thus localized low level flooding is possible in burn areas. Also an isolated thunderstorm over the Gila, with dry lightning, is also possible. Chances for storms and rain showers will start to increase Thursday afternoon into the weekend. The bulk of the moisture from the remnants of Hurricane Bud at this time is forecast to favor far SW New Mexico and SE Arizona late Friday into Saturday, with scattered thunderstorms expected further to the east. There's a good chance for fairly good wetting rain, especially over the Gila, with localized rainfall amounts possibly exceeding 1.25 inches possible. This still could bring the risk of dry lightning as the western edge of low level moisture laps up against the higher terrain of the Gila, but threat would be lessened as heavier rainfall chances increase. && .PRELIMINARY POINT TEMPS/POPS... El Paso 75 97 74 95 / 10 0 0 10 Sierra Blanca 68 94 68 92 / 0 0 0 0 Las Cruces 70 95 70 94 / 10 0 0 10 Alamogordo 67 95 68 94 / 10 10 0 20 Cloudcroft 52 75 52 73 / 20 30 20 30 Truth or Consequences 71 95 67 93 / 20 10 20 10 Silver City 65 92 64 86 / 20 20 20 30 Deming 68 97 68 93 / 10 10 0 20 Lordsburg 70 96 68 89 / 10 10 20 30 West El Paso Metro 74 95 75 94 / 10 0 0 10 Dell City 67 96 66 95 / 0 0 0 0 Fort Hancock 72 97 73 95 / 0 0 0 0 Loma Linda 66 92 67 91 / 0 0 0 0 Fabens 68 96 69 94 / 0 0 0 0 Santa Teresa 71 96 71 94 / 10 0 0 10 White Sands HQ 72 96 71 94 / 10 0 0 10 Jornada Range 67 96 66 95 / 10 0 0 10 Hatch 69 98 66 95 / 10 0 10 10 Columbus 69 98 70 94 / 10 0 0 10 Orogrande 71 95 71 95 / 10 0 0 10 Mayhill 56 84 56 81 / 20 20 20 30 Mescalero 55 84 56 82 / 20 30 20 30 Timberon 53 81 54 80 / 10 20 10 30 Winston 58 89 56 86 / 20 30 20 20 Hillsboro 63 94 62 91 / 20 20 20 10 Spaceport 66 96 65 94 / 20 0 10 10 Lake Roberts 49 89 48 86 / 20 30 20 30 Hurley 64 93 64 88 / 20 20 20 30 Cliff 55 96 54 90 / 20 20 20 30 Mule Creek 53 95 53 88 / 20 20 20 30 Faywood 66 93 66 89 / 20 20 10 20 Animas 69 96 68 90 / 10 10 20 30 Hachita 66 97 68 91 / 10 10 10 30 Antelope Wells 68 96 68 88 / 10 20 10 50 Cloverdale 66 93 65 84 / 10 20 20 50 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 01/26 Fausett/Novlan
In the hours before
Special weather statement, Jun 13, 2:54 PM MDT, 2 hours 3 minutes before
Special Weather Statement National Weather Service El Paso TX 254 PM MDT WED JUN 13 2018 NMZ409-410-132145- Northern Dona Ana County NM-Sierra County Lakes NM- 254 PM MDT WED JUN 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SIERRA AND NORTHWESTERN DONA ANA COUNTIES UNTIL 345 PM MDT... At 254 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles northeast of Garfield, or 8 miles north of Hatch, moving northeast at 5 mph. Half inch hail and winds in excess of 50 mph with blowing dust will be possible with this storm. Locations impacted include... Garfield. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3271 10716 3276 10728 3289 10722 3283 10704 TIME...MOT...LOC 2054Z 206DEG 5KT 3278 10720 TRIPOLI
Special weather statement, Jun 13, 3:02 PM MDT, 1 hour 55 minutes before
Special Weather Statement National Weather Service El Paso TX 302 PM MDT WED JUN 13 2018 NMZ408-409-132145- Eastern Black Range Foothills NM-Sierra County Lakes NM- 302 PM MDT WED JUN 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SIERRA COUNTY UNTIL 345 PM MDT... At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Lake Valley In Sierra County, or 8 miles southeast of Hillsboro, moving northeast at 5 mph. Nickel size hail and winds in excess of 55 mph with blowing dust will be possible with this storm. This storm will remain over mainly rural areas of south central Sierra County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3269 10747 3277 10760 3294 10753 3285 10732 TIME...MOT...LOC 2102Z 203DEG 5KT 3282 10749 TRIPOLI
Special weather statement, Jun 13, 3:14 PM MDT, 1 hour 43 minutes before
Special Weather Statement National Weather Service El Paso TX 314 PM MDT WED JUN 13 2018 NMZ402-408-132200- Eastern Black Range Foothills NM- Southern Gila Highlands/Black Range NM- 314 PM MDT WED JUN 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT AND WEST CENTRAL SIERRA COUNTIES UNTIL 400 PM MDT... At 314 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Kingston, or 12 miles northwest of Hillsboro, moving northeast at 9 mph. Half inch hail and winds in excess of 50 mph with blowing dust will be possible with this storm. This storm will remain over mainly rural areas of northeastern Grant and west central Sierra Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3292 10776 3299 10787 3311 10777 3302 10763 TIME...MOT...LOC 2114Z 206DEG 9KT 3302 10774 TRIPOLI
Special weather statement, Jun 13, 3:41 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service El Paso TX
341 PM MDT WED JUN 13 2018
NMZ407-411-132230-
Southwest Desert/Mimbres Basin NM-
Southern Dona Ana County/Mesilla Valley NM-
341 PM MDT WED JUN 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LUNA AND
SOUTHWESTERN DONA ANA COUNTIES UNTIL 430 PM MDT...
At 340 PM MDT, Doppler radar was tracking strong thunderstorms 11
miles northeast of Columbus, moving northwest at 15 mph.
Pea size hail and winds in excess of 50 mph with blowing dust will be
possible with these storms.
Locations impacted include...
Akela and Spring Canyon State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3205 10781 3230 10735 3201 10732 3179 10718
3178 10756
TIME...MOT...LOC 2140Z 147DEG 15KT 3197 10753
TRIPOLISpecial weather statement, Jun 13, 4:15 PM MDT, 42 minutes before
Special Weather Statement National Weather Service El Paso TX 415 PM MDT WED JUN 13 2018 NMZ409-410-132300- Northern Dona Ana County NM-Sierra County Lakes NM- 415 PM MDT WED JUN 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SIERRA AND NORTHWESTERN DONA ANA COUNTIES UNTIL 500 PM MDT... At 414 PM MDT, Doppler radar was tracking a strong thunderstorm over Arrey, or 8 miles south of Caballo, moving north northeast at 10 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Arrey, Garfield, Derry and Caballo Lake State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If on or near Caballo Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3271 10728 3279 10745 3297 10737 3290 10717 TIME...MOT...LOC 2214Z 195DEG 10KT 3285 10733 TRIPOLI
Special weather statement, Jun 13, 4:30 PM MDT, 27 minutes before
Special Weather Statement National Weather Service El Paso TX 430 PM MDT WED JUN 13 2018 NMZ412-414-415-132315- Central Tularosa Basin NM- West Slopes Sacramento Mountains Below 7500 Feet NM- Sacramento Mountains Above 7500 Feet NM- 430 PM MDT WED JUN 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL 515 PM MDT... At 429 PM MDT, Doppler radar was tracking a strong thunderstorm near Mescalero, moving north at 5 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Mescalero. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3305 10575 3307 10587 3322 10588 3320 10567 TIME...MOT...LOC 2229Z 184DEG 6KT 3313 10580 TRIPOLI
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 12:09 PM MDT | Special Weather Statement | EPZ | Otero | 51 min |
| Jun 13, 12:47 PM MDT | Special Weather Statement | EPZ | 43 min | |
| Jun 13, 1:25 PM MDT | Special Weather Statement | EPZ | Luna | 50 min |
| Jun 13, 1:34 PM MDT | Special Weather Statement | EPZ | 41 min | |
| Jun 13, 2:10 PM MDT | Special Weather Statement | EPZ | Sierra | 50 min |
| Jun 13, 2:20 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 40 min |
| Jun 13, 2:25 PM MDT | Special Weather Statement | EPZ | Sierra | 50 min |
| Jun 13, 2:30 PM MDT | Special Weather Statement | EPZ | Luna | 45 min |
| Jun 13, 2:32 PM MDT | Special Weather Statement | EPZ | Sierra | 43 min |
| Jun 13, 2:45 PM MDT | Special Weather Statement | EPZ | Luna | 45 min |
| Jun 13, 2:47 PM MDT | Severe Thunderstorm Warning | EPZ | Luna | 43 min |
| Jun 13, 2:54 PM MDT | Special Weather Statement | EPZ | Sierra | 51 min |
| Jun 13, 3:02 PM MDT | Special Weather Statement | EPZ | Sierra | 43 min |
| Jun 13, 3:14 PM MDT | Special Weather Statement | EPZ | Sierra | 46 min |
| Jun 13, 3:33 PM MDT | Areal Flood Advisory | EPZ | Otero | 117 min |
| Jun 13, 3:35 PM MDT | Areal Flood Advisory | EPZ | Otero | 115 min |
| Jun 13, 3:41 PM MDT | Special Weather Statement | EPZ | Luna | 49 min |
| Jun 13, 3:57 PM MDT | Areal Flood Advisory | EPZ | Luna | 3 hr |
| Jun 13, 4:09 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Sierra | 3 hr |
| Jun 13, 4:15 PM MDT | Special Weather Statement | EPZ | Sierra | 45 min |
| Jun 13, 4:30 PM MDT | Special Weather Statement | EPZ | 45 min | |
| Jun 13, 4:57 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Sierra | 63 min |
| Jun 13, 5:14 PM MDT | Special Weather Statement | EPZ | Otero | 46 min |
| Jun 13, 5:34 PM MDT | Special Weather Statement | EPZ | Luna | 41 min |
| Jun 13, 5:49 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 41 min |
| Jun 13, 5:57 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.